While assessing a patient on the oncology unit, the nurse discovers that the patient has been intermittently vomiting all night. The nurse anticipates that the patient may have which acid-base imbalance?
• Metabolic alkalosis occurs with severe vomiting as a result of a loss of hydrochloric acid and acids from extracellular fluids.
• Vomiting is a major side effect of chemotherapeutic drugs. Antiemetics can be given routinely every 4-6 hours or as prophylaxis before chemotherapy is initiated.
• Caused by loss of bicarbonate or a build up of acids - Lactic acidosis, diarrhea, renal failure, ketones, ammonium intoxication. Not caused by respiration.
• HCO3 decreases, pH decreases
• Compensation: hyperventilation to eliminate CO2
• Acid (H+) lost from emesis, diuretics, retention of HCO3 from medications, hyperaldosteronism
• Increase in HCO3, Increase in pH
• Compensation: Respiratory centers are not stimulated; this leads to hypoventilation and CO2 retention.
• Caused by excessive ventilation
• Decrease in PCO2, increase in pH
• Compensation: Kidneys excrete HCO3
• Respiratory system is the cause, ex. hypoventilation
• Increase in PCO2, decrease in pH
• Compensation: Kidneys reabsorb bicarbonate (HCO3)